Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Northern Indiana

June 9, 2019

NWS Northern Indiana issued this beach hazards statement at Jun 9, 2019, 10:32 AM EDT. It took effect at Jun 10, 2019, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2019, 10:32 AM EDT (14:32 UTC)
In effect from
Jun 10, 2019, 5:00 AM EDT
Expired
Jun 10, 2019, 8:00 PM EDT
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

009 
WHUS43 KIWX 091432
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1032 AM EDT Sun Jun 9 2019

INZ003-MIZ077-092245-
/O.UPG.KIWX.LS.A.0001.190610T0900Z-190610T2100Z/
/O.NEW.KIWX.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.NEW.KIWX.BH.S.0001.190610T0900Z-190611T0000Z/
La Porte-Berrien-
1032 AM EDT Sun Jun 9 2019 /932 AM CDT Sun Jun 9 2019/

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 AM EDT /4 AM CDT/ TO
8 PM EDT /7 PM CDT/ MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

The National Weather Service in Northern Indiana has issued a
Lakeshore Flood Advisory, which is in effect from 5 AM EDT /4 AM
CDT/ to 8 PM EDT /7 PM CDT/ Monday. A Beach Hazards Statement has
also been issued and is in effect from late tonight through 
Monday evening. The Lakeshore Flood Watch is no longer in effect. 

* LAKE SHORE FLOODING...High water levels combined with strong
  northwest winds of 20 to 30 mph will likely lead to some beach 
  erosion and minor lakeshore flooding. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... 

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northwest winds will increase to 20
  to 30 mph toward daybreak Monday. Waves will build to 3 to 6
  feet Monday morning. This will result in hazardous swimming
  conditions Monday into Monday evening. Winds and waves will
  begin to subside later Monday evening.

* Timing...Late tonight and Monday.

* IMPACTS...The combination of high waves, northwest winds, and
  much above normal lake levels will result in some beach erosion
  and minor flooding along the lakeshore. The high waves will wash
  over piers and jetties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds will
generate flooding of low areas along the lakeshore.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
5 follow-up statements
703 
WHUS43 KIWX 092005
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
405 PM EDT Sun Jun 9 2019

INZ003-MIZ077-100415-
/O.CON.KIWX.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.CON.KIWX.BH.S.0001.190610T0900Z-190611T0000Z/
La Porte-Berrien-
405 PM EDT Sun Jun 9 2019 /305 PM CDT Sun Jun 9 2019/

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 5 AM EDT /4 AM
CDT/ TO 8 PM EDT /7 PM CDT/ MONDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY EVENING...

* LAKE SHORE FLOODING...High water levels combined with strong 
  northwest winds of 20 to 30 mph will likely lead to some beach 
  erosion and minor lakeshore flooding. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northwest winds will increase to 20
  to 30 mph toward daybreak Monday. Waves will build to 3 to 6
  feet Monday morning and will continue Monday afternoon. This 
  will result in hazardous swimming conditions Monday into Monday 
  evening. Winds and waves will begin to subside later Monday 
  evening. 

* Timing...Late tonight and Monday.

* IMPACTS...The combination of high waves, northwest winds, and 
  much above normal lake levels will result in some beach 
  erosion and minor flooding along the lakeshore. The high waves 
  will wash over piers and jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds will
generate flooding of low areas along the lakeshore.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
790 
WHUS43 KIWX 100241
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1041 PM EDT Sun Jun 9 2019

INZ003-MIZ077-101045-
/O.CON.KIWX.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.CON.KIWX.BH.S.0001.190610T0900Z-190611T0000Z/
La Porte-Berrien-
1041 PM EDT Sun Jun 9 2019 /941 PM CDT Sun Jun 9 2019/

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 5 AM EDT /4 AM
CDT/ TO 8 PM EDT /7 PM CDT/ MONDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT /4 AM
CDT/ MONDAY THROUGH MONDAY EVENING...

* LAKE SHORE FLOODING...High water levels combined with strong 
  northwest winds of 20 to 30 mph will likely lead to some beach 
  erosion and minor lakeshore flooding. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northwest winds will increase to 
  20 to 30 mph toward daybreak Monday. Waves will build to 3 to 
  6 feet Monday morning and will continue Monday afternoon. This 
  will result in hazardous swimming conditions Monday into 
  Monday evening. Winds and waves will begin to subside later 
  Monday evening. 

* Timing...Late tonight and Monday.

* IMPACTS...The combination of high waves, northwest winds, and 
  much above normal lake levels will result in some beach 
  erosion and minor flooding along the lakeshore. The high waves 
  will wash over piers and jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds will
generate flooding of low areas along the lakeshore.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
996 
WHUS43 KIWX 100806
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
406 AM EDT Mon Jun 10 2019

INZ003-MIZ077-101615-
/O.CON.KIWX.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.CON.KIWX.BH.S.0001.190610T0900Z-190611T0000Z/
La Porte-Berrien-
406 AM EDT Mon Jun 10 2019 /306 AM CDT Mon Jun 10 2019/

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
/7 PM CDT/ THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LAKE SHORE FLOODING...High water levels combined with strong 
  northwest winds of 20 to 30 mph will likely lead to some beach 
  erosion and minor lakeshore flooding. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northwest winds will increase to 20
  to 30 mph early this morning. Waves will build to 3 to 6 feet
  and will continue through the afternoon. This will result in
  hazardous swimming conditions through the evening. Winds and
  waves will subside late this evening. 

* Timing...Through this evening.

* IMPACTS...The combination of high waves, northwest winds, and 
  much above normal lake levels will result in some beach 
  erosion and minor flooding along the lakeshore. The high waves 
  will wash over piers and jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds will
generate flooding of low areas along the lakeshore.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
501 
WHUS43 KIWX 101446
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1046 AM EDT Mon Jun 10 2019

INZ003-MIZ077-102300-
/O.CON.KIWX.LS.Y.0001.000000T0000Z-190611T0000Z/
/O.CON.KIWX.BH.S.0001.000000T0000Z-190611T0000Z/
La Porte-Berrien-
1046 AM EDT Mon Jun 10 2019 /946 AM CDT Mon Jun 10 2019/

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
/7 PM CDT/ THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM
CDT/ THIS EVENING...

* LAKE SHORE FLOODING...High water levels combined with strong 
  northwest winds of 20 to 30 mph will likely lead to some beach 
  erosion and minor lakeshore flooding. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northwest winds will increase to 20
  to 30 mph early this morning. Waves 4 to 7 feet through early
  afternoon...then 3 to 5 feet late afternoon. This will result in
  hazardous swimming conditions through early evening. Winds and 
  waves will subside later this evening.

* Timing...Through this evening.

* IMPACTS...The combination of high waves, northwest winds, and 
  much above normal lake levels will result in some beach 
  erosion and minor flooding along the lakeshore. The high waves 
  will wash over piers and jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds will
generate flooding of low areas along the lakeshore.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
716 
WHUS43 KIWX 101944
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
344 PM EDT Mon Jun 10 2019

INZ003-MIZ077-110000-
/O.CON.KIWX.LS.Y.0001.000000T0000Z-190611T0000Z/
/O.CON.KIWX.BH.S.0001.000000T0000Z-190611T0000Z/
La Porte-Berrien-
344 PM EDT Mon Jun 10 2019 /244 PM CDT Mon Jun 10 2019/

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
/7 PM CDT/ THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM
CDT/ THIS EVENING...

* LAKE SHORE FLOODING...Wind speeds will continue to diminish to
  10 to 15 mph through late afternoon. High water levels on Lake
  Michigan and waves of 2 to 5 feet late this afternoon may 
  result in some beach erosion and minor lakeshore flooding.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northwest winds will continue to
  diminish into early this evening. Wave heights will be slower to
  subside. Waves of 2 to 5 feet through early this evening will
  continue to result in hazardous swimming conditions.

* Timing...Through this evening.

* IMPACTS...The combination of high waves, northwest winds, and 
  much above normal lake levels will result in some beach 
  erosion and minor flooding along the lakeshore. The high waves 
  will wash over piers and jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds will
generate flooding of low areas along the lakeshore.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 6:45 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 9, 6:45 AM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
645 AM EDT Sun Jun 9 2019

.SYNOPSIS...
Issued at 722 PM EDT Sat Jun 8 2019

Rain returns for much of the area this morning and persisting
through Monday. These storms will be capable of producing locally
heavy rainfall and occasional lighting. Localized flooding and
rises on area rivers are possible. A brief break from the rain
arrives on Tuesday before rain chances return during the second
half of the work week. High temperatures of the mid to upper 70s
are expected today before dropping into the lower 70s and upper
60s for the remainder of the week.

&&

.SHORT TERM...(Today through Monday)
Issued at 247 AM EDT Sun Jun 9 2019

Closed low that has been over the southeastern US is currently
lifting across far southern Indiana early this morning. Looking
further west, an advertised trough is slowly moving across Montana
and northern Wyoming. Showers associated with the lifting low are
also lifting north-northwestwards and have entered the southern
portion of the CWA. These showers will slowly expand across the
area through the remainder of the early morning hours. Evening
sounding from Nashville, TN show forecast PWATs of greater than
1.80", associated with the lifting low, were well warranted.
Forecast warm cloud depths of 4000ft, climatological high PWATs,
and forecast MBE velocities in the 5-10kt range continue to show
the potential for storms to produce locally heavy rainfall.
Forecast 850-300mb mean wind continues to show a gradual decrease
throughout the day today before reaching a relative minimum this
evening/overnight. However, the location of this relative minimum
has shifted slightly southwards than previously shown. The result
has been to shift the area of highest rainfall amounts of 0.75" to
1.2" further east and southwards towards I-69.

Despite the above mentioned factors, there still remains
questions on location and timing concerning the alignment of the
various factors to maximize precipitation potential. This is due
to the closed low filling this morning/today as it starts to be
ingested into the approaching trough. Models have also shifted
the entrance region of the jet associated with the approaching
trough further north tonight which will limit synoptic forcing.
The uncertainty introduced by these factors is enough to prevent
the issuance of hydro/flood related headlines, but will continue
to advertise risk of locally heavy rain in the HWO and social
media graphics.

Late tonight into early Monday morning, a cold front will move
across Lake Michigan and into the western zones. Ongoing showers
and thunderstorms will start to clear the area from west to east
as the cold front progresses throughout the day. Gusty winds are
expected behind the front, with wind gusts occasionally up to 35
mph.

&&

.LONG TERM...(Tuesday through Saturday)
Issued at 247 AM EDT Sun Jun 9 2019

A brief break from rain remains in store for the area Tuesday and
Wednesday morning with below average high temperatures. By midday
Wednesday, a shortwave trough dropping into the Midwest will
bring another round of showers and thunderstorms. Moisture return
ahead of this low will be fairly meager thus concerns for
additional heavy rain are limited at this point. The most notable
affect of this low will be high temperatures in the mid to lower
60s on Thursday. Medium range models diverge Friday into next week
in respect to the upper pattern. Have stuck with a blended
solution for the long term portion of the forecast given these
model differences.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 645 AM EDT Sun Jun 9 2019

Confidence in exact timing and impacts remains low for this
aviation forecast as plentiful moisture surges north but with
relatively subtle forcing and little/no instability. Light rain
will continue through the morning with ceilings hovering near MVFR
category. May be a brief break around midday but additional
showers and possibly thunderstorms are expected late afternoon
into the evening. Current trends suggest best chances at KSBN as
high-res models indicating best convergence in that area with much
lower confidence for KFWA. Do expect ceilings to gradually lower
in the second half of the period though with IFR likely by early
Monday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Watch from late tonight through Monday afternoon
     for INZ003.

MI...Lakeshore Flood Watch from late tonight through Monday afternoon
     for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 5 AM to 5 PM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Lashley/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 9, 4:57 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EDT Sun Jun 9 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-100900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
457 AM EDT Sun Jun 9 2019 /357 AM CDT Sun Jun 9 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today and tonight. These
storms could produce locally heavy rainfall which could lead to
flooding and rises on area rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms continue through Monday. These storms
could produce heavy rainfall which may lead to localized flooding
and rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-100900-
La Porte-Berrien-
457 AM EDT Sun Jun 9 2019 /357 AM CDT Sun Jun 9 2019/

...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Showers and thunderstorms are expected today and tonight. These
storms could produce locally heavy rainfall which could lead to
flooding and rises on area rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Due to high water levels on Lake Michigan, onshore winds may result
in minor lakeshore flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-100900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous for small crafts are expected on Monday. A
small craft advisory is in effect.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:32 AM EDTLakeshore Flood AdvisoryIWX33 hr
Jun 9, 4:04 PM EDTMarine Dense Fog AdvisoryIWX14 hr

Nearby

Beach Hazards Statements in Michigan, 2019Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.